New Study Indicates Viagra® Might Significantly Increase Melanoma Risk


September 30, 2014

Many men faced with erectile dysfunction have come to view Viagra® as a dream drug, but a new study suggests that the dream could turn into a nightmare.  According to a new study reported in the Journal of the American Medical Association (JAMA), the drug might significantly increase the risk of melanoma.  The ten year study concluded that men who take Viagra® face a substantially higher risk of developing melanoma than men not taking the drug.  This study potentially raises concerns about the drug that has allowed many men to continue their sex life because melanoma is the most dangerous form of skin cancer.

The study conducted by researchers at the Harvard School of Public Health involved approximately 26,000 men with an average age of 65.  Six percent of the men in the study were currently or had taken Viagra® (generic: sildenafil) over a ten year period.  The men who had taken the drug had double the risk of developing melanoma when compared to those who had not taking the erectile dysfunction drug.  Melanoma was 84 percent more likely among men who were still taking the drug.

While the researchers did not indicate that men should cease taking the drug based on the results of this initial study, they did make certain recommendations.  According to the researchers, men who have an elevated risk of developing melanoma based on their prior medical or family history should discuss this issue with their physicians if they are taking Viagra®.  Those with a pre-disposition to skin cancers also should be extremely vigilant about paying attention to potential signs of skin cancer.  The researchers also recommend doctors with patients taking Viagra® exercise the precaution of conducting a skin check and advise patients that taking melanoma might mean an increased risk of developing melanoma.  The researchers suggest this discussion will provide patients with the information they need to make an informed decision about whether they wish to continue taking the drug.

The researchers have provided the caveat that their study does not establish that Viagra® causes melanoma.  According to the researchers, the study only establishes that there is some unknown biological effect that increases melanoma risk, so further study is necessary.  According to the report, the drug does not increase the risk of less fatal forms of skin cancer like squamous cell cancer or basal cell cancer.  The study also ruled out a relationship between erectile dysfunction and melanoma.

Put Our Law Firm's Over 30 Years of Experience to Work For Your Case!

If you have taken Viagra® and you have developed melanoma, you might have a right to financial compensation.  Our Georgia personal injury lawyers at Montlick and Associates have been representing those who suffer serious injuries throughout all of Georgia and the Southeast for over thirty years, including but not limited to Albany, Athens, Atlanta, Augusta, Columbus, Gainesville, Macon, Marietta, Rome, Roswell, Savannah, Smyrna, Valdosta, Warner Robins and all smaller cities and rural areas in the state.  No matter where you are located our attorneys are just a phone call away, and we will even come to you. Call us 24 hours a day/7 days a week for your Free Consultation at 1-800-LAW-NEED (1-800-529-6333).  You can also visit us online at www.montlick.com and use our Free Case Evaluation Form or 24-hour Live Online Chat. 

Sources:

 http://www.cbsnews.com/news/viagra-may-increase-melanoma-risk/

 http://archinte.jamanetwork.com/article.aspx?articleid=1857095

Category: Personal Injury

Please Note:
Many of our blog articles discuss the law. All information provided about the law is very general in nature and should not be relied upon as legal advice. Every situation is different, and should be analyzed by a lawyer who can provide individualized advice based on the facts involved in your unique situation, and a consideration of all of the nuances of the statutes and case law that apply at the time.